West Virginia, 2017Damaging Wind in West Virginia, August 19, 2017
August 19, 2017 · NWS RLX · 1 event in 1 county or zone
A surface cold front and upper level trough of low pressure moved into the mid and upper Ohio River Valley during the afternoon of the 19th. A couple of the storms had gusty outflow winds, which produced minor tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and upper level trough of low pressure moved into the mid and upper Ohio River Valley during the afternoon of the 19th. A couple of the storms had gusty outflow winds, which produced minor tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 4:51 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 19, 4:51 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
551 PM EDT Sat Aug 19 2017
.SYNOPSIS...
An upper trough brings showers and storms to northern areas
through this evening. High pressure Sunday through Tuesday. Strong
cold front mid week. Cooler and drier for the end of the week.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 550 PM Saturday...
Updated forecast to better handle convection over central OH and
northern WV.
As of 300 PM Saturday...
Surface cold front and upper trough will pass just to our north
this afternoon and evening. Currently along the front showers
and thunderstorms have been kicking off across Northeast Ohio
and pushing into Western PA. Forecast soundings indicate drier
air in the midlevels across our Ohio Counties and Northern WV
and this will likely damper the convection in our area. However,
we are on the fringe of the better moisture and as the trough
pushes eastward this afternoon we will see an increase in lapse
rates to above 7C/Km and moisture may sag far enough south.
Although the strongest storms will be just off to our north,
there will be some potential for storms to reach severe limits
with damaging wind gusts being the main threat.
Storms will quickly dissipate this evening with the loss of
heating and high pressure pushes in. Clear skies and light winds
overnight will make for favorable conditions for dense valley
fog to develop. Tomorrow will be dry across the entire area with
seasonable temps and mostly sunny skies.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
As of 300 PM Saturday...
Zonal upper level flow will hold in place for much of the
period. In the lower levels, a broad Bermuda-type high enhances
south-westerly flow gradually bringing in moisture and higher
temperatures. Lowland highs on Monday will be in the upper-80's
to near 90, even accounting for the brief lapse in solar
insulation with the nearby Total Eclipse. Foggy mornings are
likely with increasing moisture and weak flow overall.
Isolated mountain showers are possible Monday afternoon with the
passage of a small disturbance in the otherwise zonal upper level
flow... the presence of moisture and forcing, albeit weak, doesn't
allow for completely clear Eclipse conditions. Best viewing
conditions with this forecast issuance exist in the lowlands of
West Virginia and in eastern Kentucky. Tuesday, an approaching
low will introduce modest height falls aloft and greater
instability with growing shower and storm activity through the
day.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...
A strong cold front will move through the area Tuesday night
through midday Wednesday. Due to its overnight timing, overall
severe threat looks low for frontal passage though momentum
transfer could bring stronger gusts to the surface. Showers and
storms should taper off in the eastern mountains by late
afternoon. Behind the front, much cooler and drier conditions
will settle in with strong surface high pressure centered over
the Great Lakes region. Aloft, deep northwest flow originating
in Canada will keep weather generally clear with the caveat of
low-predictability in subtle disturbances that may drum up
isolated precipitation. Northwest flow aloft continues through
the end of the forecast period.
&&
.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
As of 550 PM Saturday...
An upper level trough will produce some showers and thunderstorms
across central Oh and northern WV this evening. Outside of any
storms, expect VFR conditions.
Late tonight, some river valley fog can be expected in the mountain
valleys. Fog may or may not form in river valleys west of the
mountains.
Once any fog burns off Sunday morning, VFR conditions can be
expected with a cumulus deck.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: High, except low with fog.
ALTERNATE SCENARIOS: Timing, density, and location of fog
late tonight could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H M M L L
HTS CONSISTENCY H H H H H H H L L L L L
BKW CONSISTENCY H H H H H H H H H M L L
EKN CONSISTENCY H H H H H H H M M L M M
PKB CONSISTENCY H H H H H H H H M M L L
CKB CONSISTENCY M M H H H H H H H M L L
AFTER 00Z MONDAY...
Dense river valley fog possible each morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MPK/MC
NEAR TERM...RPY/MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...RPY
Hazardous weather outlook, Aug 19, 1:40 AM EST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Sat Aug 19 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
240 AM EDT Sat Aug 19 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 1:30 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT SAT AUG 19 2017
OHZ075-084-191900-
Athens-Vinton-
230 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND
NORTHEASTERN VINTON COUNTIES...
At 229 PM EDT, a strong thunderstorm was located near Mcarthur,
moving east at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lake Hope State Park, Zaleski and Creola.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Hope State Park, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3935 8223 3926 8231 3928 8255 3933 8255
3939 8233 3939 8229 3940 8229 3940 8228
TIME...MOT...LOC 1829Z 255DEG 15KT 3931 8247
CooperLocal storm report, Aug 19, 5:06 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL NW MACKSBURG 39.63N 81.46W
08/19/2017 E0.70 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1700625
RPYLocal storm report, Aug 19, 5:17 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 NW MACKSBURG 39.64N 81.47W
08/19/2017 E1.00 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1700626
RPYSpecial weather statement, Aug 19, 5:35 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT SAT AUG 19 2017
WVZ031-192300-
Harrison-
635 PM EDT SAT AUG 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...
At 635 PM EDT, a strong thunderstorm was located near Lumberport, or
9 miles southwest of Mannington, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Bridgeport, Shinnston, Lumberport and Enterprise.
LAT...LON 3942 8025 3941 8022 3934 8023 3939 8047
3943 8046
TIME...MOT...LOC 2235Z 282DEG 20KT 3940 8042
30Special weather statement, Aug 19, 5:42 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
642 PM EDT SAT AUG 19 2017
OHZ066-067-192345-
Morgan-Perry-
642 PM EDT SAT AUG 19 2017
...HEAVY RAINFALL WILL AFFECT EAST CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES...
At 640 PM EDT, radar indicated strong thunderstorms located along a
line extending from Somerset to near Perry State Forest.
Movement was east at 15 mph.
Locations impacted include...
Somerset, Perry State Forest and Crooksville.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. One to two inches of rain can be expected in a
short time frame. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3978 8208 3977 8208 3977 8203 3976 8199
3971 8203 3979 8230 3983 8227
TIME...MOT...LOC 2240Z 292DEG 13KT 3981 8231 3977 8214
30Thunderstorm Wind, Pleasants
- When
- August 19, 6:19 PM EST
- Where
- Pleasants County, 2.12 mi SW of Raven Rock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.410, -81.180
A tree limb fell onto a parked car and truck, causing minor damage to both.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, August 19 to 20, 20171 death · 3 injured · 2 events
- Tornadoes and Flash Flood in Nebraska, August 19, 2017$267,000 · EF2 · 15 events
- Damaging Winds in Pennsylvania, August 19, 2017$183,000 · 55 kt wind · 50 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2017$47,000 · 1 in hail · 22 events
- Flooding and Hail in Pennsylvania, August 19 to 23, 2017$30 · 52 kt wind · 42 events
- Heat in Louisiana, August 19 to 20, 201717 events
- Rip Current in New Jersey, August 19, 20172 injured · 1 event
- Hail and Damaging Wind in Ohio, August 19, 2017$15,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 19, 2017$16,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 19, 2017$6,000 · 1.25 in hail · 11 events
- Heat in Arkansas, August 19 to 20, 20179 events
- Heat in Texas, August 19 to 20, 20177 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711453.